Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

188 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

How can nighttime muscle cramps be treated while on Chlorthalidone?

Answered by
Dr.
Dr. Mirjeta Guni

Endocrinologist

Practicing since :2006

Answered : 1998 Questions

default
Posted on Tue, 5 Jun 2018 in Thyroid Problem and Hormonal Problems
Question: I have been diagnosed with fairly severe osteoporosis. Parathyroid normal. 24 hour urinary calcium too high. Endocrinologist says take chlorthalidone. But it causes muscle cramps throughout the night. I take calcium, magnesium and tried adding potassium last night. Still woke up with cramping. Is there anything else I can do? Either so I can continue with the chlorthalidone or any different idea about treating the osteoporosis?They want me to stay on the med for a month then recheck urinary calcium,
doctor
Answered by Dr. Mirjeta Guni 13 minutes later
Brief Answer:
about osteoporosis treatment;

Detailed Answer:
Hello and thank you for asking!
I have gone carefully through your concern.
Chlorthalidone is not a mefication to treat osteoporosis but it is a diuretic that helps preventing calcium loss by the kidneys reducing urinary calcium.
There are some classes of drugs ( except of fosamax you have used) efficient in treating osteoporosis; Prolia and Forteo are being used widely with a higher efficiency than bisphosphonates (forteo).
You can discuss with your treating physician if they are appropriate for you.
Hope the information will be helpful.
kind regards,
Dr.Mirjeta
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Mirjeta Guni 1 hour later
Thank you. I was previously aware of the other meds. They don’t want to start prolia or forteo until they see if they can reverse the calcium loss.
I understand that.
But my questions remain:
1- is there any other way to stop peeing calcium than this med?
2- If not then is there anything I can do to stop the muscle cramping?
And 3- the underlying question would be why would a person eliminate calcium? My kidney function tests are normal.
Thank you
doctor
Answered by Dr. Mirjeta Guni 17 hours later
Brief Answer:
About high urinary calcium excretion:

Detailed Answer:
Welcome back!
Let me start from the third question, the causes of high urinary calcium are;
-Rapid progressive osteoporosis, immobilization, Vit D excess, hyperthyroidism, XXXXXXX disease, idiopathic familiar hypercalciuria ect. In your case it may be due to severe osteoporosis.
-Of course the treatment would consist in eliminating the cause, but if no cause is found or in your case that osteoporosis treatment an not be started, thiazid diuretics (that you are taking) or orthophosphate (2 gr phosphorus/day) may reduce 50% the urinary calcium elimination.
-to treat the cramps probably your physician will suggest to increase the dose of minerals (calcium, magnesium, potassium) depending on the blood test exams.

Wishing you good health.
kind regards,
Dr.mirjeta

Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
premium_optimized

The User accepted the expert's answer

Share on